What are blackouts?Blackouts are periods of unconsciousness or memory loss. Generally, a blackout is described as a period of unconsciousness or lack of awareness when you are unable to recall what happened or what you did. Blackouts may occur as a result of brain damage, drug side effects, excessive alcohol consumption, or disorders affecting brain function, such as epilepsy. Fainting, also known as syncope, is a term used to refer to a blackout. Conditions that can cause syncope include cardiac arrhythmias (abnormal heart rate or rhythm), abnormalities of the heart muscle or valves, or a condition called postural hypotension, in which a person faints after standing up quickly from a lying position and there is insufficient blood flow to the brain at that point. A generally harmless form of blackout is known as vasovagal syncope. In this condition, there is a disruption in the balance of neurotransmitters that regulate the blood vessels and heart rate, causing a temporary decrease in blood flow to the brain. This is a common cause of fainting that may even occur as a reaction to stressful or frightening situations. Typically, full consciousness promptly returns. Blackouts can also be due a recent traumatic event, in which case you may forget everything that happened right before or right after the event (anterograde amnesia). Unexplained blackouts, or blackouts that appear to be due to injury or trauma, should be evaluated by a medical professional. Blackouts may occur with a variety of other symptoms, depending on the underlying cause or disorder. Sometimes, the memories from blackouts can be recovered, while other times, they cannot. It is also possible that blackouts can lead to problems forming new memories. Seek immediate medical care (call 911) for memory loss that occurs with head injury or trauma, high fever (higher than 101 degrees Fahrenheit), uncontrolled or heavy bleeding, loss of consciousness, or seizure. Seek immediate medical care (call 911)if you believe a person may have alcohol poisoning or may be suffering from a drug overdose. If your blackouts recur or cause you concern, seek prompt medical care.